Applications of quadratic minimisation problems in statistics

Albers, C. J.; Critchley, F. and Gower, J. C. (2011). Applications of quadratic minimisation problems in statistics. Journal of Multivariate Analysis, 102(3) pp. 714–722.



Albers et al. (2010) showed that the problem minx(x-t)'A(x-t) subject to x'Bx+2b'x=k where A is positive definite or positive semi-definite has a unique computable solution. Here, several statistical applications of this problem are shown to generate special cases of the general problem that may all be handled within a general unifying methodology. These include non-trivial considerations that arise when (i) A and/or B are not of full rank and (ii) where B is indefinite. General canonical forms for A and B that underpin the minimisation methodology give insight into structure that informs understanding.

Viewing alternatives


Public Attention

Altmetrics from Altmetric

Number of Citations

Citations from Dimensions
No digital document available to download for this item

Item Actions